Teenage girls at high risk of developing depression when on oral contraceptives, finds JAMA study
Teenage girls at high risk of developing depression when on oral contraceptives, finds JAMA study. Adolescent girls who take oral contraceptive pills may have an increased risk for depressive symptoms. It is important to monitor for depressive symptoms in adolescents who are using oral contraceptives, as it may affect their quality of life and put them at risk for nonadherence.
Dr de Wit and colleagues conducted the study to evaluate the association between oral contraceptive use and concurrent depressive symptoms in adolescents and young women.
Please also read-Aerobic Exercise lowers depressive symptoms in early schizophrenia
According to researchers previous findings on oral contraceptive pill (OCP) use are inconsistent and range from improved mood or having fewer mood swings to worsened mood or having no effect at all. The varying results suggest that some women may benefit from OCPs whereas others may experience negative or no effects at all.
To investigate associations between oral contraceptive pill use, depression and age among adolescent girls and young women, the researchers analyzed data from the Tracking Adolescents’ Individual Lives Survey, a prospective cohort study that was conducted from September 2005 to December 2016. In this cohort study of 1010 adolescents followed up for 9 years, 16-year-old oral contraceptive users showed higher concurrent depressive symptom scores compared with their counterparts not using oral contraceptives. Oral contraceptive users particularly reported more crying, eating problems, and hypersomnia compared with nonusers.
Please also read-Can Hormone Therapy Prevent the Onset of Depressive Symptoms in Some Women Around Menopause?
The researchers found that OCP users aged 16 years showed higher concurrent depressive symptom scores compared with nonusers. Adolescent OCP users reported more crying, hypersomnia and more eating problems than nonusers. Upon combining data for all users, the researchers found no overall higher depressive symptom scores for OCP users compared with nonusers.
The researchers concluded, “Teenagers, but not adult women, are at risk for reporting more depressive symptoms when taking oral contraceptives,”.Although oral contraceptive use showed no association with depressive symptoms when all age groups were combined, 16-year-old girls reported higher depressive symptom scores when using oral contraceptives. Monitoring depressive symptoms in adolescents who are using oral contraceptives is important, as the use of oral contraceptives may affect their quality of life and put them at risk for nonadherence.
For further reference log on to :